Vol. 16, No. 3, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Permanent of the direct product of matrices

Richard Anthony Brualdi

Vol. 16 (1966), No. 3, 471–482

Let A and B be nonnegative matrices of orders m and n respectively. In this paper we derive some properties of the permanent of the direct product A × B of A with B. Specifically we prove that

per(A ×B ) ≧ (per(A ))n(per(B))m

with equality if and only if A or B has at most one nonzero term in its permanent expansion. We also show that every term in the permanent expansion of A × B is expressible as the product of n terms in the permanent expansion of A and m terms in the permanent expansion of B, and conversely. This implies that a minimal positive number Km,n exists such that

per(A × B ) ≦ Km,n(per(A))n(per(B))m

for all nonnegative matrices A and B of orders m and n respectively. A conjecture is given for the value of Km,n.

Mathematical Subject Classification
Primary: 15.20
Received: 23 October 1964
Published: 1 March 1966
Richard Anthony Brualdi